doi: 10.3934/dcdsb.2020370

Stable transition layers in an unbalanced bistable equation

Instituto de Matemática e Computação, Universidade Federal de Itajubá, MG, Brazil

Received  July 2020 Revised  October 2020 Published  December 2020

In this paper we are concerned with the existence of stable stationary solutions for the problem $ u_t = \epsilon^2(k_1^2(x) u_x)_x+k_2^2(x)g(u,x) $, $ (t,x)\in\mathbb{R}^+\times (0,1) $ subject to Neumann boundary condition. We suppose that $ k_1,k_2\in C^1(0,1) $ are positive functions and $ g $ is an unbalanced bistable function. We prove the existence of a family of stable stationary solutions developing internal transition layers in a specific sub-interval of $ (0,1) $. For this, we provide a general variational method inspired by the $ \Gamma $-convergence theory.

Citation: Maicon Sônego. Stable transition layers in an unbalanced bistable equation. Discrete & Continuous Dynamical Systems - B, doi: 10.3934/dcdsb.2020370
References:
[1]

S. B. Angenent, J. Mallet-Paret and L. A. Peletier, Stable transition layers in a semilinear boundary value problem, Journal of Differential Equations, 67 (1987), 212–242. doi: 10.1016/0022-0396(87)90147-1.  Google Scholar

[2]

E. N. Dancer and S. Yan, Multi-layer solutions for an elliptic problem, Journal of Differential Equations, 194 (2003), 382–405. doi: 10.1016/S0022-0396(03)00176-1.  Google Scholar

[3]

E. N. Dancer and S. Yan, Construction of various types of solutions for an elliptic problem, Calculus of Variations and Partial Differential Equations, 20 (2004), 93–118. doi: 10.1007/s00526-003-0229-6.  Google Scholar

[4]

E. De Giorgi, Convergence problems for functionals and operators, Proc. Int. Meeting on Recent Methods in Nonlinear Analysis, (1979), 131–188.  Google Scholar

[5]

A. S. do Nascimento, Stable transition layers in a semilinear diffusion equation with spatial inhomogeneities in N-dimensional domains, Journal of Differential Equations, 190 (2003) 16–38. doi: 10.1016/S0022-0396(02)00147-X.  Google Scholar

[6]

A. S. do Nascimento, Inner transition layers in a elliptic boundary value problem: a necessary condition, Nonlinear Analysis: Theory, Methods and Applications, 44 (2001), 487–497. doi: 10.1016/S0362-546X(99)00276-X.  Google Scholar

[7]

A. S. do Nascimento and M. Sônego, Stable Transition Layers to Singularly Perturbed Spatially Inhomogeneous Allen-Cahn Equation, Advanced Nonlinear Studies, 15 (2015), 363–376. doi: 10.1515/ans-2015-0205.  Google Scholar

[8]

A. S. do Nascimento and R. J. de Moura, Layered stable equilibria of a reaction-diffusion equation with nonlinear Neumann boundary condition, J. Math. Anal. Appl., 347 (2008), 123–135. doi: 10.1016/j.jmaa.2008.06.001.  Google Scholar

[9]

A. S. do Nascimento and M. Sônego, Stable equilibria of a singularly perturbed reaction-diffusion equation when the roots of the degenerate equation contact or intersect along a non-smooth hypersurface, Journal of Evolution Equations, 16 (2016), 317–339. doi: 10.1007/s00028-015-0304-4.  Google Scholar

[10] L. Dupaigne, Stable Solutions of Elliptic Partial Differential Equations, CRC press, 2011.  doi: 10.1201/b10802.  Google Scholar
[11]

E. Giusti, Minimal Surfaces and Functions of Bounded Variation, Birkhäuser Verlag, Basel, 1984. doi: 10.1007/978-1-4684-9486-0.  Google Scholar

[12]

D. Henry, Geometric Theory of Semilinear Parabolic Equations, Springer-Verlag, Berlin-New York, 840, 1981.  Google Scholar

[13]

F. Mahmoudi, A. Malchiodi and J. Wei, Transition layer for the heterogeneous Allen-Cahn equation, Ann. I. H. Poincare. AN, 25 (2008), 609–631. doi: 10.1016/j.anihpc.2007.03.008.  Google Scholar

[14]

H. Matsuzawa, Stable transition layers in a balanced bistable equation with degeneracy, Nonlinear Analysis, 58 (2004), 45–67. doi: 10.1016/j.na.2004.04.006.  Google Scholar

[15]

H. Matsuzawa, Asymptotic profile of a radially symmetric solution with transition layers for an unbalanced bistable equation, Electronic Journal of Differential Equations, (2006), 1–12.  Google Scholar

[16]

K. Nakashima, Stable transition layers in a balanced bistable equation, Differential and Integral Equations, 13 (2000), 1025–1038.  Google Scholar

[17]

M. Sônego, A note on interface formation in singularly perturbed elliptic problems. doi: 10.1080/17476933.2020.1825395.  Google Scholar

[18]

M. Sônego, Patterns in a balanced bistable equation with hehterogeneous environments on surfaces of revolution, Differ. Equ. Appl., 8 (2016), 521–533. doi: 10.7153/dea-08-29.  Google Scholar

[19]

P. Sternberg, The effect of a singular perturbation on nonconvex variational problems, Archive for Rational Mechanics and Analysis, 101 (1988), 209–260. doi: 10.1007/BF00253122.  Google Scholar

show all references

References:
[1]

S. B. Angenent, J. Mallet-Paret and L. A. Peletier, Stable transition layers in a semilinear boundary value problem, Journal of Differential Equations, 67 (1987), 212–242. doi: 10.1016/0022-0396(87)90147-1.  Google Scholar

[2]

E. N. Dancer and S. Yan, Multi-layer solutions for an elliptic problem, Journal of Differential Equations, 194 (2003), 382–405. doi: 10.1016/S0022-0396(03)00176-1.  Google Scholar

[3]

E. N. Dancer and S. Yan, Construction of various types of solutions for an elliptic problem, Calculus of Variations and Partial Differential Equations, 20 (2004), 93–118. doi: 10.1007/s00526-003-0229-6.  Google Scholar

[4]

E. De Giorgi, Convergence problems for functionals and operators, Proc. Int. Meeting on Recent Methods in Nonlinear Analysis, (1979), 131–188.  Google Scholar

[5]

A. S. do Nascimento, Stable transition layers in a semilinear diffusion equation with spatial inhomogeneities in N-dimensional domains, Journal of Differential Equations, 190 (2003) 16–38. doi: 10.1016/S0022-0396(02)00147-X.  Google Scholar

[6]

A. S. do Nascimento, Inner transition layers in a elliptic boundary value problem: a necessary condition, Nonlinear Analysis: Theory, Methods and Applications, 44 (2001), 487–497. doi: 10.1016/S0362-546X(99)00276-X.  Google Scholar

[7]

A. S. do Nascimento and M. Sônego, Stable Transition Layers to Singularly Perturbed Spatially Inhomogeneous Allen-Cahn Equation, Advanced Nonlinear Studies, 15 (2015), 363–376. doi: 10.1515/ans-2015-0205.  Google Scholar

[8]

A. S. do Nascimento and R. J. de Moura, Layered stable equilibria of a reaction-diffusion equation with nonlinear Neumann boundary condition, J. Math. Anal. Appl., 347 (2008), 123–135. doi: 10.1016/j.jmaa.2008.06.001.  Google Scholar

[9]

A. S. do Nascimento and M. Sônego, Stable equilibria of a singularly perturbed reaction-diffusion equation when the roots of the degenerate equation contact or intersect along a non-smooth hypersurface, Journal of Evolution Equations, 16 (2016), 317–339. doi: 10.1007/s00028-015-0304-4.  Google Scholar

[10] L. Dupaigne, Stable Solutions of Elliptic Partial Differential Equations, CRC press, 2011.  doi: 10.1201/b10802.  Google Scholar
[11]

E. Giusti, Minimal Surfaces and Functions of Bounded Variation, Birkhäuser Verlag, Basel, 1984. doi: 10.1007/978-1-4684-9486-0.  Google Scholar

[12]

D. Henry, Geometric Theory of Semilinear Parabolic Equations, Springer-Verlag, Berlin-New York, 840, 1981.  Google Scholar

[13]

F. Mahmoudi, A. Malchiodi and J. Wei, Transition layer for the heterogeneous Allen-Cahn equation, Ann. I. H. Poincare. AN, 25 (2008), 609–631. doi: 10.1016/j.anihpc.2007.03.008.  Google Scholar

[14]

H. Matsuzawa, Stable transition layers in a balanced bistable equation with degeneracy, Nonlinear Analysis, 58 (2004), 45–67. doi: 10.1016/j.na.2004.04.006.  Google Scholar

[15]

H. Matsuzawa, Asymptotic profile of a radially symmetric solution with transition layers for an unbalanced bistable equation, Electronic Journal of Differential Equations, (2006), 1–12.  Google Scholar

[16]

K. Nakashima, Stable transition layers in a balanced bistable equation, Differential and Integral Equations, 13 (2000), 1025–1038.  Google Scholar

[17]

M. Sônego, A note on interface formation in singularly perturbed elliptic problems. doi: 10.1080/17476933.2020.1825395.  Google Scholar

[18]

M. Sônego, Patterns in a balanced bistable equation with hehterogeneous environments on surfaces of revolution, Differ. Equ. Appl., 8 (2016), 521–533. doi: 10.7153/dea-08-29.  Google Scholar

[19]

P. Sternberg, The effect of a singular perturbation on nonconvex variational problems, Archive for Rational Mechanics and Analysis, 101 (1988), 209–260. doi: 10.1007/BF00253122.  Google Scholar

Figure 1.  $ u_{\epsilon} $ developing two internal transition layer with interfaces at $ \overline{x}_1 $ and $ \overline{x}_2 $ (isolated local minima of $ \gamma $ in $ [x_1,x_2] $)
[1]

Qianqian Hou, Tai-Chia Lin, Zhi-An Wang. On a singularly perturbed semi-linear problem with Robin boundary conditions. Discrete & Continuous Dynamical Systems - B, 2021, 26 (1) : 401-414. doi: 10.3934/dcdsb.2020083

[2]

Wenjun Liu, Hefeng Zhuang. Global attractor for a suspension bridge problem with a nonlinear delay term in the internal feedback. Discrete & Continuous Dynamical Systems - B, 2021, 26 (2) : 907-942. doi: 10.3934/dcdsb.2020147

[3]

Chao Xing, Jiaojiao Pan, Hong Luo. Stability and dynamic transition of a toxin-producing phytoplankton-zooplankton model with additional food. Communications on Pure & Applied Analysis, 2021, 20 (1) : 427-448. doi: 10.3934/cpaa.2020275

[4]

Fengwei Li, Qin Yue, Xiaoming Sun. The values of two classes of Gaussian periods in index 2 case and weight distributions of linear codes. Advances in Mathematics of Communications, 2021, 15 (1) : 131-153. doi: 10.3934/amc.2020049

[5]

Gloria Paoli, Gianpaolo Piscitelli, Rossanno Sannipoli. A stability result for the Steklov Laplacian Eigenvalue Problem with a spherical obstacle. Communications on Pure & Applied Analysis, 2021, 20 (1) : 145-158. doi: 10.3934/cpaa.2020261

[6]

Tomáš Smejkal, Jiří Mikyška, Jaromír Kukal. Comparison of modern heuristics on solving the phase stability testing problem. Discrete & Continuous Dynamical Systems - S, 2021, 14 (3) : 1161-1180. doi: 10.3934/dcdss.2020227

[7]

Lekbir Afraites, Chorouk Masnaoui, Mourad Nachaoui. Shape optimization method for an inverse geometric source problem and stability at critical shape. Discrete & Continuous Dynamical Systems - S, 2021  doi: 10.3934/dcdss.2021006

[8]

Shumin Li, Masahiro Yamamoto, Bernadette Miara. A Carleman estimate for the linear shallow shell equation and an inverse source problem. Discrete & Continuous Dynamical Systems - A, 2009, 23 (1&2) : 367-380. doi: 10.3934/dcds.2009.23.367

[9]

Jonathan J. Wylie, Robert M. Miura, Huaxiong Huang. Systems of coupled diffusion equations with degenerate nonlinear source terms: Linear stability and traveling waves. Discrete & Continuous Dynamical Systems - A, 2009, 23 (1&2) : 561-569. doi: 10.3934/dcds.2009.23.561

[10]

Chang-Yeol Jung, Roger Temam. Interaction of boundary layers and corner singularities. Discrete & Continuous Dynamical Systems - A, 2009, 23 (1&2) : 315-339. doi: 10.3934/dcds.2009.23.315

[11]

Ali Mahmoodirad, Harish Garg, Sadegh Niroomand. Solving fuzzy linear fractional set covering problem by a goal programming based solution approach. Journal of Industrial & Management Optimization, 2020  doi: 10.3934/jimo.2020162

[12]

Andrea Malchiodi. Perturbative techniques for the construction of spike-layers. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3767-3787. doi: 10.3934/dcds.2020055

[13]

Mohamed Dellal, Bachir Bar. Global analysis of a model of competition in the chemostat with internal inhibitor. Discrete & Continuous Dynamical Systems - B, 2021, 26 (2) : 1129-1148. doi: 10.3934/dcdsb.2020156

[14]

Ali Wehbe, Rayan Nasser, Nahla Noun. Stability of N-D transmission problem in viscoelasticity with localized Kelvin-Voigt damping under different types of geometric conditions. Mathematical Control & Related Fields, 2020  doi: 10.3934/mcrf.2020050

[15]

Vaibhav Mehandiratta, Mani Mehra, Günter Leugering. Existence results and stability analysis for a nonlinear fractional boundary value problem on a circular ring with an attached edge : A study of fractional calculus on metric graph. Networks & Heterogeneous Media, 2021  doi: 10.3934/nhm.2021003

[16]

Tian Ma, Shouhong Wang. Topological phase transition III: Solar surface eruptions and sunspots. Discrete & Continuous Dynamical Systems - B, 2021, 26 (1) : 501-514. doi: 10.3934/dcdsb.2020350

[17]

Angelica Pachon, Federico Polito, Costantino Ricciuti. On discrete-time semi-Markov processes. Discrete & Continuous Dynamical Systems - B, 2021, 26 (3) : 1499-1529. doi: 10.3934/dcdsb.2020170

[18]

Jerry L. Bona, Angel Durán, Dimitrios Mitsotakis. Solitary-wave solutions of Benjamin-Ono and other systems for internal waves. I. approximations. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 87-111. doi: 10.3934/dcds.2020215

[19]

Xiaorui Wang, Genqi Xu, Hao Chen. Uniform stabilization of 1-D Schrödinger equation with internal difference-type control. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021022

[20]

Buddhadev Pal, Pankaj Kumar. A family of multiply warped product semi-Riemannian Einstein metrics. Journal of Geometric Mechanics, 2020, 12 (4) : 553-562. doi: 10.3934/jgm.2020017

2019 Impact Factor: 1.27

Metrics

  • PDF downloads (15)
  • HTML views (54)
  • Cited by (0)

Other articles
by authors

[Back to Top]